Colorado, 2003

Hail in Colorado, May 24, 2003

May 24, 2003 · NWS PUB · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 1:04 PM MST, 46 minutes earlier.

Area forecast discussion, May 24, 1:04 PM MST, 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
204 PM MDT SAT MAY 24 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY)

CURRENTLY...ISOLATED TO SCATTERED CONVECTION FORMING OVER THE MTNS
AS OF 19Z...WITH BEST COVERAGE ALONG THE ERN MTN SLOPES. AIRMASS
OVER THE PLAINS HAS BECOME FAIRLY UNSTABLE...WITH LAPS CAPES FROM
1000 TO 2000 J/KG. NICE CONVERGENT BOUNDARY/WEAK SFC FRONT SEEN IN
VISIBLE IMAGERY PARALLEL TO THE ARK RIVER FROM NEAR CANON CITY TO
NORTH OF KPUB TO NORTH OF KLHX...AND WITH LOW LEVEL DEWPOINTS
POOLING JUST SOUTH OF THIS FEATURE...EXPECT CONVECTION TO
INITIATE ALONG THE BOUNDARY THE NEXT FEW HOURS. CANT FIND MUCH IN
THE WAY OF UPPER FEATURES TO ENHANCE CONVECTION...AT LEAST IN THE
WATER VAPOR IMAGERY...THOUGH RUC ANALYSIS SHOWS WEAK S/W ACROSS SRN
CO WITH A SECOND STRONGER S/W TROUGH OVER ERN AZ.

LATE THIS AFTERNOON/TONIGHT...EXPECT SCT TSRA TO CONTINUE INTO THE
EVENING...MAINLY DRIVEN BY TERRAIN/OUTFLOW BOUNDARY INTERACTIONS.
CAPES ARE CERTAINLY SUFFICIENT FOR ISOLATED SEVERE...BUT WITH 0-6KM
SHEAR ONLY AROUND 30 KTS...SUPERCELL POTENTIAL IS FAIRLY LOW. EXPECT
A SCENARIO SIMILAR TO YESTERDAY...WITH BRIEF SEVERE HAIL POSSIBLE
UNTIL SUNSET. MID-SHIFT CUT BACK POPS SOMEWHAT AFTER MIDNIGHT AS
THERMALLY DRIVEN CONVECTION WILL DIE DOWN...BUT WONT GET RID OF
POPS ENTIRELY AS MOIST/UNSTABLE AIRMASS REMAINS.

SUNDAY...LITTLE CHANGE IN THE WX PATTERN AND THUS FEW CHANGES NEEDED
TO CURRENT GRIDS. APPROACHING S/W TROUGH OVER NRN NM MIGHT PROVIDE
BETTER UPWARD MOTION FOR CONVECTION...THOUGH SLIGHTLY COOLER/CLOUDIER
AIR MASS SHOULD BE MORE STABLE. NOT SURE WHICH SIDE OF THE EQUATION
WILL DOMINATE...SO WILL STAY ON THE FENCE WITH WIDESPREAD HIGH
CHANCE POPS FOR NOW. MAV NUMBERS CONTINUE TO LOOK TOO COOL...SO
LEANED MORE TOWARD THE WARMER FWC/MET GUIDANCE MAXES.  --PETERSEN

LONG TERM DISCUSSION...(SUN NIGHT THROUGH SAT).

MAIN CONCERNS TEMPS AND PRECIP CHANCES MON AND TUE WITH HOW MUCH
WARMING INTO LATE NEXT WEEK.

NOT MUCH CHANGE IN THE WEATHER PATTERN INTO MONDAY...AS AN UPPER
LEVEL RIDGE CONTINUES TO BUILD INTO THE FOUR CORNERS AREA. SHORT
WAVE MENTIONED ABOVE CONTINUES ACROSS NEW MEXICO SUN NIGHT...WITH
MODELS PRINTING OVER AN INCH QPF ACROSS THE AREA OVERNIGHT. STILL
LOOKS TO BE OVERDONE WITH MODEL CONVECTIVE FEEDBACK PROBLEMS AND WILL
ONLY KEEP EVENING POPS ON SUN. PERSISTENT UPSLOPE WITH SURFACE HIGH
PRESSURE BUILDING ACROSS ACROSS THE CENTRAL HIGH PLAINS WILL KEEP
AMPLE LOW LEVEL MOISTURE AND STRATUS ACROSS THE PLAINS OVERNIGHT.
CLOUDS WILL BE SLOW TO BURN OFF MON...AND WENT ON THE COOLER
SIDE OF GUIDANCE FOR MEMORIAL DAY. WITH LOW LEVEL MOISTURE STILL IN
PLACE...AND LITTLE DYNAMIC SUPPORT...WILL KEEP CHANCE POPS ACROSS
THE EASTERN MTNS AND ADJACENT PLAINS...AND DROP TO SLIGHT CHANCES
FAR EASTERN PLAINS. WILL KEEP SLIGHT CHANCES OUT WEST AS
MOISTURE SLOWLY ERODES WITH BUILDING RIDGE.

TUE-WED...STRONG UPPER RIDGE CONTINUES TO BUILD INTO WESTERN COLORADO
BY WED...WITH MID LEVEL FLOW BECOMING NORTHEAST ACROSS THE AREA.
SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH AND EAST INTO THE
SOUTHERN HIGH PLAINS...WITH KEEPING SOME LOW LEVEL MOISTURE IN PLACE
ACROSS THE PLAINS IN SOUTHERLY RETURN FLOW. ENOUGH MID AND UPPER
LEVEL MOISTURE PROGGED TO KEEP ISOLATED/SCATTERED POPS ACROSS THE
MTNS AND ADJACENT PLAINS TUE. WILL TAKE POPS OUT ACROSS THE FAR
EASTERN PLAINS WED...AS NORTHEAST STEERING FLOW WILL KEEP ANY
CONVECTION CONFINED TO THE MTNS.

THU-SAT...UPPER RIDGE PARKED ACROSS THE STATE THURSDAY FLATTENS
OVERHEAD FRIDAY INCREASING WESTERLY FLOW ALOFT THROUGH SATURDAY AS
PACIFIC NW SHORT WAVES MOVE ACROSS THE NORTHERN ROCKIES. THU LOOKS
TO BE THE WARMEST DAY OF THE WEEK...WITH 700MB TEMPS WARMING TO
BETWEEN +12C-14C ACROSS THE AREA. SOME MID AND UPPER MOISTURE
TRAPPED UNDER THE RIDGE AND STEEPENING LAPSE RATES TO KEEP ISOLATED
MTNS POPS THU WITH PLAINS LIKELY CAPPED. WITH MINOR DISTURBANCES
EMBEDDED IN THE INCREASING WESTERLY FLOW ALOFT...WITH KEEP ISOLATED
DIURNAL POPS ACROSS THE AREA FRI AND SAT WITH TEMPS AT OR ABOVE
SEASONAL NORMS. -MW

.PUB...NONE.
Hazardous weather outlook, May 24, 5:12 AM MST, 8 hours 38 minutes before
COZ058>089-093>099-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
612 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AROUND 100
PM...THEN MOVE OFF INTO THE ADJACENT PLAINS BY 200 PM.  A FEW
THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SOUTHEAST PLAINS AFTER
200 PM.  THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.

ABUNDANT LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL ALLOW
THE ATMOSPHERE TO BECOME VERY UNSTABLE.  WIND SHEAR WILL BE
SUFFICIENT FOR ONE OR TWO SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS TO AROUND 60
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

OVER THE MOUNTAINS AND HIGH VALLEYS...LOW LEVEL MOISTURE WILL BE
SOMEWHAT MORE LIMITED...THUS THE MAIN THREAT FROM THUNDERSTORMS
ACROSS THIS AREA WILL BE WIND GUSTS TO 40 MPH...AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THERE WILL BE THE POTENTIAL FOR SCATTERED AFTERNOON
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

FROM MONDAY THROUGH FRIDAY...THERE WILL BE THE POTENTIAL FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 200 PM ACROSS THE SOUTHEAST PLAINS OF COLORADO.

KT/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
May 24, 1:50 PM MST to 1:55 PM MST
Where
El Paso County, Security
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -104.700

Hail, Fremont

When
May 24, 1:51 PM MST to 2:05 PM MST
Where
Fremont County, Florence
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -105.117

Hail, Las Animas

When
May 24, 5:30 PM MST to 5:35 PM MST
Where
Las Animas County, 21 mi NW of Thatcher
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
37.767, -104.300

Hail, Otero

When
May 24, 6:06 PM MST to 6:11 PM MST
Where
Otero County, 7 mi S of Rocky Ford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -103.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355048, 5355049, 5355051, 5355050.